Narcan Information

What is Narcan?

Naloxone (Narcan) is a medication used to treat an opioid overdose by reversing the effects of opioids.

Signs of an Opioid Overdose

Unable to wake or respond; slow or shallow breathing; pale or bluish lips/skin; slow heartbeat or pulse, or limp body.

How to Avoid an Opioid Overdose

  • Try not to mix opioids with alcohol, benzodiazepines (Xanax, Ativan, Klonopin, Valium) or medicines that make you sleepy.
  • Be extra careful if you miss or change doses, feel ill, or start new medications.
  • Take all medicines as prescribed, and do not take medicines that are not prescribed for you.
  • If you have opioid pain medication in your home, or you know people at risk for opioid overdose, make sure to keep a naloxone (Narcan) kit somewhere where everyone in the household can get to it in an emergency.

What to do if You Suspect an Opioid Overdose

  1. Call 911.
  2. Perform rescue breathing: open and clear airway, one hand on chin, tilt head back, pinch nose, seal your mouth over the person’s mouth, breathe (once every 5 sec) and watch chest rise.
  3. Give Naloxone (Narcan).
  4. Give second dose of naloxone in 2-5 minutes if no response to first dose.
  5. Continue rescue breathing until person wake up or first responders arrive. If the person wakes and is uncomfortable, reassure and encourage them to get medical care. Be aware that naloxone can wear off quickly in a person’s body, so you should stay with them until help arrives.

How to Give Nasal Spray Naloxone

intranasal narcan

How to get Intranasal Naloxone (Narcan)

In Massachusetts, individuals at risk of experiencing an opioid overdose or a family member or friend of such an individual can get a nasal naloxone (Narcan) rescue kit in two ways:

  1. If you go to a pharmacy with a standing order for Narcan, you can get a kit without a prescription. The Cambridge Health Alliance (CHA) pharmacy has a standing order, so you can always come to CHA.
    Outside of CHA, a list of pharmacies with a standing order can be found here.
  2. You can get a prescription from your doctor/prescriber and take it to any pharmacy that stocks naloxone. Many pharmacies can fill naloxone prescriptions or order what you need.

Cost of Rescue Kits and Insurance Coverage:

Cost: $20-40

MassHealth Coverage

MassHealth will pay for nasal naloxone rescue kits, whether or not you have a prescription. Source (February 2016).

Other Insurance Coverage

The cost of a rescue kit can be run through your insurance. Some insurance requires a co-pay. Levels of coverage may vary.

    Please Note

  • This web page provides general information for educational purposes only. The information provided here, or through linkages to other sites, is not a substitute for medical or professional care.

    You should not use the information in place of a visit, call, consultation or the advice of your physician or other healthcare provider.